Prednisone belongs to a family of medications known as corticosteroids and is often used to alleviate inflammation and other symptoms of conditions such as certain cancers, severe asthma, Crohn’s disease, meningitis, tuberculosis, lupus, multiple sclerosis, severe allergies, rheumatoid arthritis, inflammation of the thyroid, trichinosis and eye diseases, and to help prevent organ rejection after transplant surgery. Because long-term prednisone use can affect your body’s production of cortisol; it is important to slowly reduce the dosage over a period of time until you can discontinue using prednisone.
Talk to your doctor. The exact protocol might be different, based on the length of time you have been taking prednisone, the dosage that you have been taking and your exact set of circumstances.
Avoid ingesting vitamin D or prolonged exposure to the sun for at least one week before you start to taper your dosage. According to the Marshall Protocol, this can alleviate some of the symptoms that you can experience while weaning off of prednisone.
Divide your dose into two doses every day. Take one in the morning and one in the afternoon. This can help to alleviate prednisone withdrawal symptoms.
If your dose is higher than 20 mg per day, the Marshall Protocol recommends reducing your dosage by half every two weeks until you reach a daily dose of 20 mg. At this point, you should slow the weaning process by keeping your morning dose the same and reducing the dose that you take in the afternoon by 2.5 mg each week.
Once your reach an afternoon dose of 0 mg, divide your 10 mg morning dose in half, taking 5 mg in the morning and 5 mg in the afternoon. After one week, begin reducing your afternoon dose by 2.5 mg each week until you reach 5 mg per day.
Divide your 5 mg dose in half. Take half in the morning and half in the afternoon. At this point, begin reducing your afternoon dosage by one-half milligram each week. Repeat this process until you are completely off of prednisone.
Expect that you will be tapering off of prednisone for a period of days or even weeks. According to NetWellness.org, a typical strategy to taper patients off of prednisone includes decreasing the dose every three to seven days by 2.5 to 5 mg.
If you are tapering too quickly, you might experience withdrawal symptoms such as joint pain, fatigue, dizziness, muscle pain, vomiting, shortness of breath, fainting, headaches, low blood sugar, fever, nausea and vomiting. Tell your doctor about any symptoms you are having.